Mixing alcohol and acetaminophen — How can I reduce my risk for side effects?
Originally Published: July 1, 2005
I have been taking OTC cough/cold/flu preps for about a week. These all contain acetaminophen with the subsequent warnings against using if one imbibes due to possible liver damage. Is there a period of time I should wait (I'm better now) after I stop using the OTCs before I can resume enjoying my "more than 3 alcoholic beverages" per day to allow the acetaminophen to metabolize?
Acetaminophen is a pain reliever that is included in many over-the-counter cold, cough, and flu medications. It's a safe and effective pain reliever when used according to directions. Complications caused by combining acetaminophen and alcohol, however, are often underreported. As the bottle warns, introducing alcohol and acetaminophen simultaneously into the body's system could lead to life-threatening complications, specifically alcohol-acetaminophen syndrome. Alcohol-acetaminophen syndrome can cause acute liver failure. Transaminase, a liver protein, helps speed up metabolism, storage, filtration, and excretion in the liver. High transaminase levels, a characteristic of alcohol-acetaminophen syndrome, show that the liver is working overtime to metabolize both the alcohol and the acetaminophen, which is more than the liver can handle. The alcohol metabolizes at a higher rate, leaving "extra" toxic enzymes from the acetaminophen in the body's system. This excess of toxins, called "hepatotoxicity," can lead to acute liver damage or failure. Some health care providers speculate that alcohol-acetaminophen syndrome is the leading cause of acute liver damage in the United States.
Before ingesting acetaminophen, it's important to consider current alcohol drinking behavior when taking acetaminophen, as well as the condition of the person's liver. Chronic alcohol (ab)use depletes the body of toxin-fighting glutathione, lowering the body's defense against even the slightest dose of acetaminophen. Therefore, long-time alcohol users, even moderate social drinkers (3 or fewer glasses of alcohol a day), who ingest acetaminophen are at risk for acute liver failure. Even recommended "safe" doses — 2 - 6 pills within a 24-hour time period — could result in hepatotoxicity.
Both alcohol and acetaminophen metabolize differently depending on a person's age, weight, and health factors, so it is not possible to give clearly defined guidelines as to what is safe mixing of the two. Alcohol takes about five days to fully metabolize and leave the body's liver, while acetaminophen takes a little longer. To be safe, a person would need to wait at least five days after drinking alcohol before taking acetaminophen, and historically moderate alcohol drinkers can resume imbibing one week after they've stopped taking acetaminophen. It would be smart for chronic heavy alcohol drinkers who expect to take acetaminophen regularly to abstain from alcohol altogether, or to consider using an alternate pain reliever before reaching for acetaminophen to cure a headache, especially those associated with a hangover.
If you are unsure of whether your past or present alcohol use has affected or is affecting the way your body handles acetaminophen, consulting with and being examined by your health care provider is your next step. For Columbia students, calling your practice group or x4-7426 is the way to make an appointment.
If you are at Columbia and you or your friend is concerned you may be drinking too much alcohol, enjoying your "more than 3 alcoholic beverages per day," or if you want to learn about your alcohol intake, your drinking patterns, and what drinking offers you, call x4-2878 to make an appointment at Counseling and Psychological Services (CPS), just to talk it over, or you can see a health educator at Alice!